Several drugs including diuretics and proton-pump inhibitors can cause magnesium loss and hypomagnesemia. Magnesium and drugs use the same transport and metabolism pathways in the body for their intestinal absorption, metabolism, and elimination. This means that when one or more drug is taken, there is always a potential risk of interaction with the magnesium status. Consequently the action of a drug may be adversely affected by magnesium (e.g., magnesium, calcium, and zinc can interfere with the gastrointestinal absorption of tetracycline antibiotics) and simultaneously the physiological function of minerals such as magnesium may be impaired by a drug (e.g., diuretics induce renal magnesium loss). Given the ever-increasing number of drugs on the market and the frequency with which they are used, greater attention must be paid in daily medical and pharmaceutical practice focused in particular on the adverse effects of drug therapy on magnesium status in order to minimize the potential risk to the health of patients.
Int J Mol Sci . 2019 Apr 28;20(9):2094. doi: 10.3390/ijms20092094.